Missouri, 2006

Drought in Missouri, January 1 to 31, 2006

January 1 to 31, 2006 · NWS SGF · 20 events in 20 counties and zones

Rainfall remained scarce for most of the Ozarks, as only areas of south central and central Missouri recieved normal rainfall. Otherwise very dry conditions persisted across southwest Missouri and extreme southeast Kansas, receiving less than two inches of precipitation for the entire month.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Rainfall remained scarce for most of the Ozarks, as only areas of south central and central Missouri recieved normal rainfall. Otherwise very dry conditions persisted across southwest Missouri and extreme southeast Kansas, receiving less than two inches of precipitation for the entire month. The United States Drought Monitor had analyzed severe drought conditions over most of southwest Missouri and southeast Kansas by the end of January. Extreme drought was analyzed over two counties over southwest Missouri by the end of January, including McDonald and Newton counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 31, 5:15 PM CST, 6 hours 46 minutes earlier.

Area forecast discussion, Dec 31, 5:15 PM CST, 6 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
515 PM CST SAT DEC 31 2005

.DISCUSSION...
FORECAST CONCERNS DEAL WITH THE AMOUNT OF MOISTURE AND FIRE WEATHER
FOR SUNDAY...AND MONDAYS WEATHER SYSTEM.

WEAK UPPER LEVEL DISTURBANCE MOVING THROUGH NORTHERN MISSOURI AND
EASTERN KANSAS AT THIS TIME. MOSTLY JUST SCATTERED MID CLOUDS AND A
FAIRLY DENSE CIRRUS SHIELD. MAINLY HELPING TO KEEP DAYTIME
TEMPERATURES A LITTLE LOWER THAN PREVIOUSLY FORECAST. FURTHER
UPSTREAM...A SHORTWAVE IN EASTERN WYOMING EXTENDING SOUTHWARD INTO
CENTRAL NEW MEXICO MOVING EAST. THIS SHOULD BE THE ONE TO KICK UP
THE WINDS SUNDAY. A 993MB SURFACE LOW SETS UP OVER CENTRAL KANSAS BY
NOON SUNDAY AND STRONG SOUTHERLY TO SOUTHWESTERLY WINDS DEVELOP OVER
OUR SOUTHWESTERN PORTIONS OF THE CWA. BOTH GFS AND NAM MOS OUTPUT
SHOWING SUSTAINED WINDS OVER JOPLIN CLOSE TO 20KTS TOMORROW
AFTERNOON. AM A LITTLE CONCERNED WITH AFTERNOON HUMIDITIES OUT THAT
WAY THOUGH FOR TOMORROW. GFS SHOWING AFTERNOON MIN HUMIDITIES IN THE
LOW TO MID 30 PCT RANGE. NAM EVEN MORE MOIST WITH AFTERNOON
HUMIDITIES IN THE 40 PCT RANGE. NOT AT ALL CONFIDENT THAT RED FLAG
WOULD OCCUR...THOUGH DO BELIEVE IT COULD STILL BE POSSIBLE. FOR THAT
REASON...DECIDED TO LET THE FIRE WEATHER WATCH CONTINUE FOR ONE MORE
RUN TO ALLOW OUR MID SHIFT ONE LAST LOOK AT THE SITUATION BEFORE
PULLING THE PLUG ALTOGETHER. MODELS CONTINUE TO KEEP THIS SYSTEM DRY
PRECIP-WISE. MINOR QPFS GENERATED IN OUR EASTERN AND SOUTHEASTERN
CWA...SO KEPT SLT CHC TO LOW END CHANCE POPS FOR THOSE AREAS SUNDAY
EVENING.

CLAYCOMB

IN THE MID - LONG TERM...MONDAY THROUGH FRIDAY

12Z GFS/ 00Z ECMWF IN GOOD AGREEMENT WITH BUILDING WESTERN
RIDGE/EASTERN TROF RESULTING IN A COOLING TREND THAT WILL SINK HIGHS
AND LOWS TO NEAR NORMAL BY WEEKS END.  GUIDANCE LOOKS TO BE ON TRACK
WITH THE EXCEPTION OF TUESDAY WHERE MEX AGAIN APPEARS TO BE TOO
COOL.

WHILE FIRE THREAT OF GREATER CONCERN TO OUR SOUTH...BY MAINTAINING
TUESDAYS HIGHS 10 TO 15 DEGREES ABOVE GUIDANCE...RH DESCENDS CLOSE
TO THREAT LEVELS.  TIGHT GRADIENT OF 40 TO 60 DEGREE DEW POINTS
ALONG THE GULF COAST THIS MORNING TO BE PULLED NORTHWARD AHEAD OF
SUNDAY NIGHT SYSTEM THEN DIRECTED EAST INTO OH VALLEY ON MONDAY.
WITH MODELS NOW SHOWING CLOSED LOW FARTHER NORTH...SURFACE LOW ALSO
FARTHER NORTH WHICH SERVES TO ADVECT DRIER SOUTHWEST FLOW INTO THE
OZARKS...THUS MISSING THE DEEPER MOISTURE PLUME TO THE EAST.
CURRENT FORECAST DEPICTS RH JUST ABOVE CRITERIA AND WINDS JUST BELOW
RED FLAG CRITERIA.   STILL THIS WILL BE WATCHED CLOSELY.

AFTER TUESDAY...HAVE GENERALLY FOLLOWED GUIDANCE AS UPPER TROF FORMS
PLACING REGION IN NORTHWEST FLOW.

RUNNELS

&&

.AVIATION...

SOUTHERLY WINDS WILL INCREASE TONIGHT AND SUNDAY AHEAD OF A STORM
SYSTEM THAT WILL TRACK INTO THE REGION SUNDAY AFTERNOON. LOW LEVEL
WINDS JUST ABOVE THE SURFACE WILL INCREASE SUBSTANTIALLY OVERNIGHT
TO NEAR 35 KTS. MARGINAL LOW LEVEL WIND SHEAR WILL BE POSSIBLE FROM
LATE EVENING INTO THE SUNDAY MORNING BUT DID NOT INCLUDE IT IN THE
TAFS. LOW LEVEL MOISTURE RETURN IS SOMEWHAT IN QUESTION BUT LATEST
MODEL RUNS SUGGEST THAT STRATUS WILL ADVECT INTO THE AREA SUNDAY
MORNING. MVFR CEILINGS NEAR 2500 FEET HAVE BEEN INTRODUCED AT THE
SPRINGFIELD TERMINAL BY 12Z SUNDAY.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO SGF
Hazardous weather outlook, Dec 31, 12:34 PM CST, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1234 PM CST SAT DEC 31 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1234 PM CST SAT DEC 31 2005

...HIGH FIRE DANGER SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  A DEVELOPING LOW PRESSURE SYSTEM OVER THE PLAINS ON SUNDAY WILL
  CREATE GUSTY SOUTHWEST WINDS OVER THE AREA. THE STRONG WINDS
  COMBINED WITH WARM TEMPERATURES...LOW RELATIVE HUMIDITY AND DRY
  SOILS WILL LEAD TO A HIGH FIRE DANGER...ESPECIALLY OVER EXTREME
  SOUTHWEST MISSOURI AND SOUTHEAST KANSAS. CONDITIONS WILL IMPROVE
  TEMPORARILY MONDAY BEFORE ANOTHER LOW PRESSURE SYSTEM ENTERS
  WESTERN KANSAS TUESDAY. WARM TEMPERATURES...GUSTY SOUTHWEST WINDS
  AND LOW RELATIVE HUMIDITIES MAY ONCE AGAIN COMBINE TO CREATE
  CRITICAL FIRE WEATHER CONDITIONS TUESDAY AFTERNOON TO SOUTHEASTERN
  KANSAS AND SOUTHWESTERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CLAYCOMB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 drought. Local standard time, as filed.

Drought, Ozark

When
January 1, 12:01 AM CST to January 31, 11:59 PM CST
Where
Ozark forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
36.649, -92.445 (the zone’s center; the record gives no point)

Drought, Douglas

When
January 1, 12:01 AM CST to January 31, 11:59 PM CST
Where
Douglas forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
36.933, -92.499 (the zone’s center; the record gives no point)

Drought, Webster

When
January 1, 12:01 AM CST to January 31, 11:59 PM CST
Where
Webster forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.281, -92.876 (the zone’s center; the record gives no point)

Drought, Dallas

When
January 1, 12:01 AM CST to January 31, 11:59 PM CST
Where
Dallas forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.680, -93.024 (the zone’s center; the record gives no point)

Drought, Hickory

When
January 1, 12:01 AM CST to January 31, 11:59 PM CST
Where
Hickory forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.941, -93.321 (the zone’s center; the record gives no point)

Drought, St. Clair

When
January 1, 12:01 AM CST to January 31, 11:59 PM CST
Where
St. Clair forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
38.037, -93.776 (the zone’s center; the record gives no point)

Drought, Vernon

When
January 1, 12:01 AM CST to January 31, 11:59 PM CST
Where
Vernon forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.851, -94.342 (the zone’s center; the record gives no point)

Drought, Cedar

When
January 1, 12:01 AM CST to January 31, 11:59 PM CST
Where
Cedar forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.724, -93.857 (the zone’s center; the record gives no point)

Drought, Polk

When
January 1, 12:01 AM CST to January 31, 11:59 PM CST
Where
Polk forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.617, -93.400 (the zone’s center; the record gives no point)

Drought, Greene

When
January 1, 12:01 AM CST to January 31, 11:59 PM CST
Where
Greene forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.258, -93.342 (the zone’s center; the record gives no point)

Drought, Christian

When
January 1, 12:01 AM CST to January 31, 11:59 PM CST
Where
Christian forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
36.970, -93.189 (the zone’s center; the record gives no point)

Drought, Taney

When
January 1, 12:01 AM CST to January 31, 11:59 PM CST
Where
Taney forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
36.655, -93.041 (the zone’s center; the record gives no point)

Drought, Stone

When
January 1, 12:01 AM CST to January 31, 11:59 PM CST
Where
Stone forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
36.747, -93.456 (the zone’s center; the record gives no point)

Drought, Barry

When
January 1, 12:01 AM CST to January 31, 11:59 PM CST
Where
Barry forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
36.710, -93.829 (the zone’s center; the record gives no point)

Drought, Lawrence

When
January 1, 12:01 AM CST to January 31, 11:59 PM CST
Where
Lawrence forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.106, -93.833 (the zone’s center; the record gives no point)

Drought, Dade

When
January 1, 12:01 AM CST to January 31, 11:59 PM CST
Where
Dade forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.432, -93.850 (the zone’s center; the record gives no point)

Drought, Barton

When
January 1, 12:01 AM CST to January 31, 11:59 PM CST
Where
Barton forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.502, -94.347 (the zone’s center; the record gives no point)

Drought, Jasper

When
January 1, 12:01 AM CST to January 31, 11:59 PM CST
Where
Jasper forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.204, -94.341 (the zone’s center; the record gives no point)

Drought, Newton

When
January 1, 12:01 AM CST to January 31, 11:59 PM CST
Where
Newton forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
36.906, -94.339 (the zone’s center; the record gives no point)

Drought, McDonald

When
January 1, 12:01 AM CST to January 31, 11:59 PM CST
Where
McDonald forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
36.629, -94.348 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486475, 5486476, 5486477, 5486478, 5486479, 5486480, 5486481, 5486482, 5486483, 5486484, 5486485, 5486486, 5486487, 5486488, 5486489, 5486490, 5486491, 5486492, 5486493, 5486494.